Winter Storm, Hamilton
- When
- February 15, 7:00 AM CST to 11:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Reported 2.5 inches of snow in Syracuse.
The arctic cold front pushed through early in the morning with a strong shortwave out of the southwest from the upper level low near the four-corner region. This helped to sustain ample low-level moisture to produce snow showers from west to east throughout the late morning to evening timeframe tapering off overnight into Thursday to the east and northeast.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The arctic cold front pushed through early in the morning with a strong shortwave out of the southwest from the upper level low near the four-corner region. This helped to sustain ample low-level moisture to produce snow showers from west to east throughout the late morning to evening timeframe tapering off overnight into Thursday to the east and northeast. Snowfall totals ranged from 1 to 5 inches, higher further north and west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 15, 5:56 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 556 AM CST Wed Feb 15 2023 ...Updated for aviation discussion... .SHORT TERM...(Today through Thursday) Issued at 334 AM CST Wed Feb 15 2023 The forecast appears on track and no major changes were made in regards to the snow event for today and tonight. Forcing for ascent will enter far western Kansas this morning and progress eastward. The snow will likely hold off until early afternoon in Dodge City and Hays. This system will be weakening as it moves east, which will cut down on snow amounts in central Kansas and parts of south central Kansas. Two areas of heavier snow are expected--one from Elkhart to Liberal and another from west central Kansas into areas along I-70 and north. Wind gusts to 40 or 45 mph will lead to blowing and drifting of snow. Given the wind gusts and potential for lowered visibility and drifting, the counties included in the warning are forecast to generally receive at least 3-4 inches of snow. Locations farther south and east are in a winter weather advisory for 1 to 3 inches. In reality, since weather doesn't adhere to county boundaries, there are gray areas that could go either way, with some parts of counties experiencing conditions worthy of a warning while other parts not. Indeed, Finney county spans about 60 miles from southwest to northeast. Since we still use county based watches and warnings for winter weather instead of areas, this will continue to be an issue. .LONG TERM...(Thursday night through Tuesday) Issued at 334 AM CST Wed Feb 15 2023 An extended period of fair weather is expected starting Thursday, with a moderating trend. For areas that receive more snow today and tonight, this moderating trend will be slower. It is difficult to get temperatures above the 30s to lower 40s for highs with snow cover, unless there is a very strong and warm wind from the southwest or west, forcibly shunting away the cold air; and this is not expected. The next potential for precipitation is not until sometime early to mid next week. However, all the model solutions are dramatically different from each other and the model run to run variability is very large. There is a wide disparity in individual ensemble members. Therefore, it is admittedly an exercise in futility to get mired down in details or get too excited about something that has so little predictability, especially in the midst of D-4 drought. The only thing we can say with any degree of skill at this point is that there are chances for various types of precipitation somewhere across the Great Plains between Tuesday and Thursday of next week. Temperatures are also very uncertain. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 552 AM CST Wed Feb 15 2023 Snow will overspread the TAF sites today from west to east as a strong upper level disturbance approaches. Blowing snow will also be an issue, especially at KGCK and KLBL. Winds will increase to 20 kts this morning as surface low pressure forms over the southern plains. The snow will gradually taper off between 03 and 06z at KHYS and KDDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 12 33 9 / 100 100 0 0 GCK 29 11 30 3 / 100 90 0 0 EHA 30 11 32 7 / 100 70 0 0 LBL 33 12 34 8 / 100 90 0 0 HYS 33 13 30 8 / 90 90 10 0 P28 43 17 37 15 / 70 80 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST /5 AM MST/ Thursday for KSZ030-031-043>045-061>063-074>076-084>086. Winter Weather Advisory from noon today to 6 AM CST Thursday for KSZ046-064>066-077>081-087>089. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 501 AM CST Wed Feb 15 2023 KSZ030-031-043>046-061>066-074>081-084>090-161115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 501 AM CST Wed Feb 15 2023 /401 AM MST Wed Feb 15 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widespread snow and blowing snow are expected today and tonight. See the latest winter weather message (TOPWSWDDC) for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
7 winter storm, 7 winter weather. Local standard time, as filed.
Reported 2.5 inches of snow in Syracuse.
Reported 2 inches of snow in Hugoton.
Reported 2 inches of snow in Garden City.
Reported 3 inches of snow 1 NNW of Johnson City.
Reported 5 inches of snow at Scott City.
Reported 5 inches of snow in Cimarron.
Reported 4.2 inches of snow 1 E of Scott City.
Reported 1.5 inches of snow in Lakin.
Reported 1 inch of snow in Ulysses.
Reported 0.4 inches of snow at NWS Dodge City Office.
Reported 1.8 inches of snow in Sublette.
Reported 1 inch of snow in Dighton.
Reported 1 inch of snow in Liberal.
Reported 1.1 inches of snow at NWS Dodge City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081753, 1081756, 1081758, 1081762, 1081764, 1081765, 1081766, 1081754, 1081755, 1081757, 1081759, 1081760, 1081761, 1081763.